Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 18, NWS Twin Cities, MN

June 24, 2023McLeod County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 24, 2023, 8:32 PM CDT for McLeod County, Minnesota. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2023, 8:32 PM CDT (01:32 UTC)
Expired
Jun 24, 2023, 9:00 PM CDT
In force
28 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McLeod County, MN

The radar

The Minneapolis radar (KMPX), 49 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:32 PM CDTHAIL 1Biscay, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

012 
WUUS53 KMPX 250132
SVRMPX
MNC085-250200-
/O.NEW.KMPX.SV.W.0018.230625T0132Z-230625T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
832 PM CDT Sat Jun 24 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern McLeod County in central Minnesota...

* Until 900 PM CDT.

* At 831 PM CDT, a severe thunderstorm was located near Silver Lake,
  or 7 miles east of Hutchinson, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Law enforcement.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Silver Lake around 850 PM CDT.

Other locations in the path of this severe thunderstorm include
Lester Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4483 9429 4498 9421 4498 9420 4491 9401
      4490 9402 4480 9423
TIME...MOT...LOC 0131Z 224DEG 10KT 4486 9422 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dye
1 follow-up statement
748 
WWUS53 KMPX 250143
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
843 PM CDT Sat Jun 24 2023

MNC085-250200-
/O.CON.KMPX.SV.W.0018.000000T0000Z-230625T0200Z/
McLeod MN-
843 PM CDT Sat Jun 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN MCLEOD COUNTY...

At 843 PM CDT, a severe thunderstorm was located over Silver Lake, or
9 miles east of Hutchinson, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Lester Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4485 9423 4498 9421 4498 9420 4491 9401
      4490 9402 4483 9417
TIME...MOT...LOC 0143Z 224DEG 10KT 4488 9419 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dye

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 7:14 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 24, 7:14 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
714 PM CDT Sat Jun 24 2023

.UPDATE...
Issued at 657 PM CDT Sat Jun 24 2023

This Evening...Thunderstorms continue across mainly western
Wisconsin, with the main threat being locally heavy rain. The cold
pool has outrun the main convection, and the risk for damaging wind
or hail is low. Meanwhile a narrow ribbon of 1000 to 2000 J/kg of
MLCAPE remains across central Minnesota. HiRes models continue to
indicate that thunderstorms will develop later this evening,
generally in the 8pm-9pm time frame, and move eastward. The upper
level jet will aid in forcing for ascent, but the effective shear
will remain around 30 kts, or on the lower end of the severe weather
threshold. With that said, a few storms could end up producing some
severe hail or gusty winds later this evening into the early
overnight hours, but the window of opportunity is small as the
instability starts to decrease after sunset, and the convection
transitions to mainly showers after midnight. Otherwise the rest of
the forecast remains on track, with a cool, breezy, and cloudy day
tomorrow with scattered rain showers.

&&

.DISCUSSION...(This evening through Saturday)
Issued at 336 PM CDT Sat Jun 24 2023

KEY MESSAGES:

- Scattered to numerous thunderstorms through this evening, some
  strong to severe with large hail and strong winds.

- Rain lingers through Sunday, some isolated thunder possible, with
  the next chance for rain mid to late next week.

- Cooler, closer to normal, temperatures over the next week.

Well-developed low pressure center is slowly rotating eastward over
the eastern Dakotas this afternoon, with a well-defined warm sector
over the WFO MPX coverage area. Plenty of low-mid level moisture is
available as shown by the morning MPX RAOB (1.3" PWAT) and dewpoints
in the low-mid 60s over most of the coverage area, particularly the
MN side. The surface low will have minimal motion eastward through
this evening and the overnight hours, only moving to nearly atop KMSP
by daybreak Sunday. As such, gradually veering winds with height will
remain in place over southern MN in conjunction with modest low-level
jetting under the southern periphery of the upper-level trough. While
upper level support isn't overly impressive, which is contributing to
the more chaotic nature of storm development and organization at the
start, additional storm development is expected through the rest of
the afternoon-evening hours due to plentiful leftover residual
boundaries from the decaying morning convection. Per multiple CAMs,
several rounds of storms can be expected from late this afternoon
through most of tonight as the surface low and associated upper low
move into and over central-southern MN in tandem tonight. The low
LCLs and elevated SRHs in the 0-1km and 0-3km layers will contribute
to a few storms containing rotation leading to funnel clouds and/or a
tornado or two. As the evening progresses, more storm mergers are
expected to transition the main hazards to large hail and
strong/damaging wind gusts. Overall coverage will not be all that
much but the best timing of any severe thunderstorms will be through
about 03z or so. In addition, slow storm motions within this highly
moist environment will also be conducive to pockets of heavy rain
through this evening. Storm intensity will diminish late evening
through the overnight hours as the individual storms move off to the
east and northeast, distancing themselves from the better instability
to the west. There will be a small lull in the activity close to
daybreak Sunday morning then additional showers and few non-severe
thunderstorms are expected on Sunday as the upper low moves atop the
coverage area, resulting in showers rotating over MN/WI during the
day tomorrow. Rain chances will gradually diminish Sunday evening
through Sunday night as the surface low picks up impetus to move into
the Great Lakes and weak high pressure moves into the Upper Midwest
from the Dakotas. Generally dry weather will persist across the WFO
MPX coverage area Monday into Tuesday. However, as a more zonal to
northwest flow aloft develops over the northern tier states combined
with a quasi-stationary front settling over the region, rain chances
will return to the forecast for the middle to latter portion of next
week.

As for temperatures, the prolonged heat of the past few days will be
a thing of the past as more seasonal/normal temperature values take
hold over the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 657 PM CDT Sat Jun 24 2023

Periods of showers and thunderstorms this evening, transitioning to
mainly rain showers late tonight into Sunday. Clouds will increase as
well, with MVFR ceilings expected. Winds will become northwest as
colder air moves across the region, with gusts near 20 kts during the
late morning and afternoon.

KMSP...
Most of the convection will be over by 00Z, but there will be a
second area of storms to the west that develops around 02Z, and this
could impact KMSP later this evening. Once it moves through, expect
mainly rain showers with MVFR clouds.

/OUTLOOK FOR KMSP/
Mon...Mainly VFR. Chc -SHRA/MVFR. Wind NW 15G25kts.
Tue...VFR. Wind N 5-10 kts becoming NE.
Wed...Mainly VFR. Chc -SHRA/MVFR. Wind SE 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JRB
DISCUSSION...JPC
AVIATION...JRB
Hazardous weather outlook, Jun 24, 2:53 PM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
253 PM CDT Sat Jun 24 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
253 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Air Quality Alert for ozone remains in effect through this
evening for western Wisconsin.

Widespread thunderstorms are expected through this evening.
Severe thunderstorms and heavy rain are possible for areas south
of Interstate 94, particularly near the Interstate 90 corridor.
Large hail and damaging winds are the main hazards but a tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms are expected for much of the
area during the daytime hours on Sunday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

In the hours before

Special weather statement, Jun 24, 4:59 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
459 PM CDT Sat Jun 24 2023

MNZ068-069-242230-
Carver MN-Scott MN-
459 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of central Scott and
southeastern Carver Counties through 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belle Plaine, or 30 miles southwest of Minneapolis, moving northeast
at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Carver, Shakopee, Chaska, Chanhassen and Victoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4463 9379 4463 9377 4468 9377 4468 9385
      4485 9366 4479 9352 4461 9375
TIME...MOT...LOC 2159Z 215DEG 23KT 4468 9374

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

PEM
Special weather statement, Jun 24, 5:06 PM CDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
506 PM CDT Sat Jun 24 2023

WIZ024-242230-
Pierce WI-
506 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of central Pierce
County through 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bay City, or 6 miles north of Red Wing, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ellsworth around 515 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4460 9256 4461 9258 4462 9262 4481 9245
      4475 9233 4457 9252 4457 9255
TIME...MOT...LOC 2206Z 215DEG 35KT 4465 9252

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

PEM
Special weather statement, Jun 24, 5:09 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
509 PM CDT Sat Jun 24 2023

WIZ025-242245-
Dunn WI-
509 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of northwestern Dunn
County through 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Knapp, or 8 miles west of Menomonie, moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Boyceville around 520 PM CDT.

Other locations in the path of this storm include Wheeler.

This includes Interstate 94 in Wisconsin between mile markers 33 and
40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4505 9177 4484 9206 4488 9214 4491 9214
      4514 9195
TIME...MOT...LOC 2209Z 215DEG 32KT 4491 9208

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

PEM
Special weather statement, Jun 24, 5:22 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
522 PM CDT Sat Jun 24 2023

MNZ060-068-242245-
Hennepin MN-Carver MN-
522 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of southwestern
Hennepin and east central Carver Counties through 545 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chaska, or 20 miles southwest of Minneapolis, moving northeast at 35
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Chanhassen around 530 PM CDT.
  Mound, Minnetrista and Excelsior around 535 PM CDT.
  Eden Prairie, Orono and Wayzata around 540 PM CDT.

Other locations in the path of this storm include Plymouth,
Minnetonka, St. Louis Park, Golden Valley and Hopkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4474 9366 4480 9378 4505 9354 4498 9337
TIME...MOT...LOC 2222Z 217DEG 31KT 4483 9363

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

PEM
Special weather statement, Jun 24, 5:33 PM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
533 PM CDT Sat Jun 24 2023

WIZ014-023-242300-
Polk WI-St. Croix WI-
533 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of northwestern St.
Croix and south central Polk Counties through 600 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm over
Somerset, or 19 miles north of River Falls, moving north at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Star Prairie around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4505 9260 4509 9268 4528 9263 4523 9244
TIME...MOT...LOC 2233Z 201DEG 27KT 4514 9263

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

PEM
Special weather statement, Jun 24, 8:18 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
818 PM CDT Sat Jun 24 2023

MNZ066-250145-
McLeod MN-
818 PM CDT Sat Jun 24 2023

...A strong thunderstorm will impact portions of northeastern McLeod
County through 845 PM CDT...

At 817 PM CDT, Doppler radar was tracking a strong thunderstorm near
Silver Lake, or 6 miles southeast of Hutchinson, moving northeast at
15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Silver Lake, Winsted and Lester Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4480 9437 4498 9421 4498 9405 4496 9401
      4490 9401 4475 9431
TIME...MOT...LOC 0117Z 220DEG 11KT 4485 9426

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Dye

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:18 PM CDTSpecial Weather StatementMPXMcLeod27 min
Jun 24, 8:35 PM CDTSpecial Weather StatementMPXMille Lacs40 min
Jun 24, 9:02 PM CDTSpecial Weather StatementMPXCarver28 min
Jun 24, 9:02 PM CDTSpecial Weather StatementMPXPope43 min
Jun 24, 9:37 PM CDTSpecial Weather StatementMPXCarver23 min
Jun 24, 10:11 PM CDTSpecial Weather StatementMPXCottonwood49 min
Jun 24, 10:32 PM CDTSpecial Weather StatementMPXHennepin13 min
Jun 24, 10:53 PM CDTSpecial Weather StatementMPXBrown, Watonwan52 min
Jun 24, 11:10 PM CDTSpecial Weather StatementMPXMartin35 min
Jun 24, 11:24 PM CDTSpecial Weather StatementMPXMartin, Nicollet36 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.